Answer B: Hyperbaric oxygen treatments will often lower blood glucose values, leaving patients with diabetes at risk for hypoglycemia during these treatments.

Hyperbaric oxygen treatments involve the administration of 100% oxygen at greater than one atmosphere pressure absolute (ATA).  For patients with diabetes, this therapy can enhance the wound healing process, and in some cases, can be used to prevent the need for amputation.

This therapy supersaturates plasma with oxygen, leading to increased glucose metabolism. Due to this, patients on insulin therapy are at higher risk of hypoglycemia during these treatments. This increased metabolism in the pancreatic islets of Langerhans during hyperbaric oxygen therapy may stimulate insulin secretion, again increasing the risk of hypoglycemia during therapy.


Continue Reading

Answer: D. Discontinue insulin pump therapy, and use an insulin infusion during the operation.

During the multiple trips to the operating room, the patient’s insulin pump was discontinued, and an insulin infusion was utilized for safety. Insulin requirements increased during stress of the surgeries, and the insulin infusion allowed for more accurate insulin dosing.

While under sedation, the patient was not alert and oriented; therefore, she was unable to self-manage her insulin pump. The patient does require insulin at all times to prevent ketosis, as she has type 1 diabetes. When she was awake, alert and oriented after surgery, she was able to resume insulin pump therapy and discontinue the insulin infusion.

During her hospital stay, the patient was able to eat during the day. But due to lower oral intake, she was started on nocturnal tube feeds to increase caloric intake with the goal of assisting wound healing.

Answer D.  Discontinue insulin pump therapy, and initiate a multiple daily injection program along with neutral protamine hagedorn (NPH) insulin to cover tube feeds.

The patient has type 1 diabetes so it is essential that she receive basal insulin to prevent ketosis. She also requires additional insulin to cover her meals and nutrition. Due to multiple factors that lead to hyperglycemia, and frequent changes in her acuity, her insulin pump was temporarily discontinued.

NPH insulin was used to cover the nocturnal tube feeds. It was recommended to continue with insulin glargine as a basal insulin dose only, and not use NPH insulin to cover both basal and tube feed requirements.

If NPH insulin was ordered to cover tube feeds as well as basal requirements and the tube feeds were discontinued or not started, and NPH insulin was held, the pt would be at risk for developing ketosis.

Additionally, if an NPH insulin dose was ordered to cover both tube feeds and basal requirements, and this dose was given after tube feeds were discontinued, the patient would be at risk for hypoglycemia.

If insulin glargine were used as a basal dose, and additional NPH insulin was ordered to be given for tube feed coverage only, the patient would be at less risk for developing ketosis, because the patient would still have her basal insulin on board if tube feedings were discontinued and NPH insulin was held. With steroid administration, most people develop hyperglycemia, especially when eating. For this patient, meal-time insulin doses were increased to prevent steroid induced hyperglycemia after meals consumed.

Answer: A. When going to the operating room.

During surgery, insulin pumps should be removed as patients are not able to manage their pump while under general anesthesia, and members of the surgical team are not always aware of how to manage insulin pumps.

Patients should be started on an insulin infusion during surgery, with the surgical staff and floor nurses knowing not to discontinue this unless patient has a dose of basal insulin on board. It is safe to be on an insulin pump if alert and eating regularly as this would be similar to home.

If the patient is being discharged, they should be on their pump to better assess discharge insulin pump dose recommendations. While receiving nocturnal tube feeds, one can be on an insulin pump. It is preferred that the patient change to a different pattern when tube feeds start, allowing for additional insulin coverage during this period, and return to a pattern that allows for reduced insulin doses either at completion of tube feeds or 2 hours after tube feeds have been stopped.

Jennifer A. Grenell, APRN, CNP, and Rebecca M. Wolf, APRN, CNP, practice at the Mayo Clinic department of Endocrinology, specializing in diabetes management.